MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH REST HA -5 RED NK 145MM STEM 5X11MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU

STRYKER ORTHOPAEDICS-MAHWAH REST HA -5 RED NK 145MM STEM 5X11MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU
Catalog Number 6522-0511
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 06/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the reported lot.
 
Event or Problem Description
It was reported the patient's left hip was revised due to a broken restoration stem.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a restoration modular stem was reported.The event was confirmed based on review of the medical records by a clinical consultant.Device evaluation and results: not performed as product was not returned a review of the provided medical records and/or x-rays by a clinical consultant indicated: in this case there was a mechanical failure of a fully coated stem used to treat a periprosthetic fracture.There is no evidence of any patent related factors such as increased patient weight, young age or higher activity level.No clinical history of trauma was provided.Based on the single image, the femoral component was well-fixed distally and not proximally, creating a stress-riser.Cantilever bending forces caused the stem to give out.Mechanical failure of total hip implants has been described in the literature and is not common.Often an anatomic factor contributing to the failure can be identified.In this case, it could be the stem not getting fixation proximally.Without an examination of a retrieved implant, i cannot say that this event was implant related.The lot code should be checked in the database to ensure there were no other similar events.Although an unlikely cause, it would be worth confirming there was no traumatic event.All devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the reported lot.The reported stem fracture was confirmed based on review of the medical records by a clinical consultant.Clinician review indicated that there is no evidence of any patent related factors such as increased patient weight, young age or higher activity level.No clinical history of trauma was provided.Based on the single image, the femoral component was well-fixed distally and not proximally, creating a stress-riser.Cantilever bending forces caused the stem to give out.Mechanical failure of total hip implants has been described in the literature and is not common.Often an anatomic factor contributing to the failure can be identified.In this case, it could be the stem not getting fixation proximally.The root cause of the event could not be determined because insufficient information was provided.Additional information, including implant evaluation and confirming that there was no traumatic event is required to further investigate this event.If further information becomes available or the product is returned, this investigation will be re-opened.

Brand Name
REST HA -5 RED NK 145MM STEM 5X11MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7722594
Report Number0002249697-2018-02321
Device Sequence Number1050335
Product Code MEH
UDI-Device Identifier07613327018745
UDI-Public07613327018745
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K993077
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2020
Device Catalogue Number6522-0511
Device Lot Number7D3KPT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/28/2018
Supplement Date Received by Manufacturer09/11/2018
Initial Report FDA Received Date07/26/2018
Supplement Report FDA Received Date10/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age83 YR
Patient Weight66